Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 166, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 29, 2017, 3:09 AM CDT for Sheridan County, Thomas County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2017, 3:09 AM CDT (08:09 UTC)
- Expired
- Jun 29, 2017, 4:00 AM CDT
- In force
- 51 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 84 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 1:22 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1583 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 2649 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.2
The text
As transmitted.
516
WUUS53 KGLD 290809
SVRGLD
KSC179-193-290900-
/O.NEW.KGLD.SV.W.0166.170629T0809Z-170629T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
309 AM CDT THU JUN 29 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Thomas County in northwestern Kansas...
Southwestern Sheridan County in northwestern Kansas...
* Until 400 AM CDT
* At 309 AM CDT, a severe thunderstorm was located 8 miles northeast
of Oakley, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Menlo, Angelus, Halford and Seguin.
This includes Interstate 70 in Kansas between mile markers 67 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3915 10066 3916 10091 3941 10089 3938 10058
TIME...MOT...LOC 0809Z 189DEG 9KT 3924 10079
HAIL...1.00IN
WIND...60MPH
$$
Lockhart1 follow-up statement
670
WWUS53 KGLD 290842
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
342 AM CDT THU JUN 29 2017
KSC179-193-290900-
/O.CON.KGLD.SV.W.0166.000000T0000Z-170629T0900Z/
Thomas KS-Sheridan KS-
342 AM CDT THU JUN 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR SOUTHEASTERN THOMAS AND SOUTHWESTERN SHERIDAN COUNTIES...
At 342 AM CDT, a severe thunderstorm was located 6 miles northwest of
Grinnell, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Menlo, Angelus and Seguin.
This includes Interstate 70 in Kansas between mile markers 70 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3915 10066 3916 10091 3939 10074 3938 10058
TIME...MOT...LOC 0842Z 227DEG 21KT 3921 10071
HAIL...1.00IN
WIND...60MPH
$$
LockhartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 12:40 AM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 29, 12:40 AM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1140 PM MDT Wed Jun 28 2017 .SHORT TERM...(This evening through Thursday) Issued at 228 PM MDT Wed Jun 28 2017 Latest upper air analysis shows a deepening short wave trough over Central Colorado. Satellite imagery shows cumulus clouds increasing in coverage over the mountains, with some storms developing on the plains. At the surface the cold front from this morning was difficult to find due to the gradual cooling temperatures behind the pre-frontal trough extending from near Liberal northeast to near Hays. The dry line was running parallel along the pre-frontal trough. For the rest of the afternoon, isolated thunderstorms will continue to develop over Eastern Colorado near the deepening upper level short wave trough and where weak surface convergence will occur as a surface low deepens. The storms will increase in coverage due to the short wave trough deepening. Most of these storms are not expected to become severe due to CINH capping off any mixed layer or surface CAPE. However if storms develop as far south as I-70 or further south, they may become severe due to very little CINH in place there. This evening the upper level short wave trough will continue to deepen as it moves east. Storms developing ahead of it will increase in coverage as they move out of Colorado and into higher CAPE in Kansas. As the storms move east into higher instability the threat for large hail will increase. Meanwhile elevated CAPE will develop near the warm front and nose of the low level jet over the southeast part of the forecast area. As the upper level short wave trough progresses east, should see a second group of storms develop along the warm front which will also coincide with an axis of higher theta-e. Am anticipating hail up to hen egg size with these storms, although cannot rule out hail larger than that east of Highway 83. Severe winds will be possible with any storms that move into Kansas. Looking at 0-1 and 0-3 KM helicity and EHI, there is a potential for a tornado to develop in the vicinity of the warm front before midnight CT. Have low confidence of this occurring, but still bears mentioning. However if severe weather is going to occur it will be mainly in Northwest Kansas in the evening. As the evening progresses the two groups of storms should merge into a MCS or some sort of cluster before the overnight hours. As the storms merge into more a cluster, the size of the hail should become smaller with severe winds becoming more of a threat along with heavy rainfall. Don't have the confidence to issue a flood watch, since the storm complex should be moving fast enough to negate flooding. During the overnight hours the elevated CAPE shifts north into Nebraska. This may cause the severe thunderstorm activity to transition north as the storm complex moves east. However when the CAPE axis shifts north it may be behind the storm complex. Generally the later past midnight the lower the chance for large hail to occur as the CAPE axis shifts north of the forecast area. Thursday looks like another repeat of today with storms forming in Eastern Colorado ahead of a deepening upper level short wave trough. Isolated storms should begin to form in the early afternoon then increase in coverage over East Central Colorado as they move east later in the afternoon. Main threat with these storms will be large hail and damaging winds. .LONG TERM...(Thursday night through Wednesday) Issued at 127 PM MDT Wed Jun 28 2017 At the start of this extended period the models are showing an amplified upper level trough moves out of the Central Canada with an associated cold front and into the High Plains on Thursday. This system looks to have enough instability to support the development of super cell activity and possible MCS development over the region Thursday night and into early Friday morning. There is still a question in regard to what impact this system will have on the local area as the track could shift to the south or east of our CWA. After frontal passage, there will still be some lingering showers or weak thunderstorms on Friday with temperatures reaching the upper 70s to lower 80s. Over the weekend, an increase in stable air mass and large scale subsidence should support dry conditions on Saturday and into the afternoon on Sunday. High temperatures will start out in the middle 80s on Saturday followed by the lowers to middle 90s on Sunday. Late Sunday afternoon a chance of showers and thunderstorms return to the local area as a surface trough combined with an upper level shortwave approaches the area from the west. Next week high temperatures look to maintain in the lower to middle 90s. Upper level troughs will pass over the local area on Monday and will aid in producing another afternoon and evening of showers and thunderstorms. As for the 4th of July, and the rest of this extended period, the blended model is showing dry conditions. at this time I see no reason to change anything. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1135 PM MDT Wed Jun 28 2017 Vfr conditions are expected through the period. For Kgld, currently thunderstorms near and to the west of the site. Current high resolution guidance supports having thunderstorms affecting the site. At this time kept conditions vfr but may need to update to make it mvfr. Winds will remain from north to around northeast at 10 knots or less. For Kmck, less of chance for thunderstorms for here. However, currently weak activity near the site so have vcts for the first 3 to 4 hours of the forecast. Through the morning winds will be variable below 10 knots. After that the winds will be northwest to northeast at 8 to 14 knots. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...BW AVIATION...BULLER
Hazardous weather outlook, Jun 28, 9:39 PM CDT, 5 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 839 PM MDT Wed Jun 28 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 839 PM MDT Wed Jun 28 2017 /939 PM CDT Wed Jun 28 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY... Scattered thunderstorms will continue to move eastward out of northeast Colorado and move across northwest Kansas and southwest Nebraska during the late evening and overnight hours. Storms are expected to weaken and move east out of the area during the early morning hours. Isolated large hail and damaging winds are still possible with some of the stronger storms mainly north of Interstate 70. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Severe thunderstorms will be possible Thursday and again on Sunday. Large hail and damaging winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jun 29, 12:25 AM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
1125 PM MDT WED JUN 28 2017
COZ091-092-290630-
Kit Carson County CO-Cheyenne County CO-
1125 PM MDT WED JUN 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 1230
AM MDT...
At 1125 PM MDT, a strong thunderstorm was reported 14 miles south of
Flagler, moving east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Flagler, Kit Carson, Wild Horse and Aroya.
This includes Interstate 70 in Colorado between mile markers 391 and
404.
LAT...LON 3896 10316 3930 10315 3926 10265 3872 10270
3884 10316
TIME...MOT...LOC 0525Z 280DEG 16KT 3909 10306
LockhartSpecial weather statement, Jun 29, 12:54 AM CDT, 2 hours 15 minutes before
Special Weather Statement National Weather Service Goodland KS 1154 PM MDT WED JUN 28 2017 COZ091-290700- Kit Carson County CO- 1154 PM MDT WED JUN 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIT CARSON COUNTY UNTIL 100 AM MDT... At 1153 PM MDT, Doppler radar was tracking a strong thunderstorm near Bethune, or 6 miles west of Burlington, moving east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Burlington and Bethune. This includes the following highways... Interstate 70 in Colorado between mile markers 425 and 450. Highway 385 between mile markers 172 and 206, and near mile marker 211. LAT...LON 3911 10255 3956 10246 3957 10205 3905 10205 TIME...MOT...LOC 0553Z 280DEG 15KT 3932 10238 Lockhart
Special weather statement, Jun 29, 1:07 AM CDT, 2 hours 2 minutes before
Special Weather Statement National Weather Service Goodland KS 1207 AM MDT THU JUN 29 2017 COZ091-092-290700- Kit Carson County CO-Cheyenne County CO- 1207 AM MDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE AND SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 100 AM MDT... At 1207 AM MDT, Doppler radar was tracking a strong thunderstorm 15 miles northeast of Kit Carson, or 18 miles northwest of Cheyenne Wells, moving east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cheyenne Wells and Firstview. This includes Highway 385 between mile markers 139 and 180. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3872 10270 3926 10265 3920 10223 3865 10225 TIME...MOT...LOC 0607Z 272DEG 15KT 3895 10264 Lockhart
Special weather statement, Jun 29, 1:50 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
1250 AM MDT THU JUN 29 2017
COZ091-092-KSZ013-014-027-028-041-290745-
Kit Carson County CO-Cheyenne County CO-Wallace KS-Greeley KS-
Thomas KS-Logan KS-Sherman KS-
1250 AM MDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE AND SOUTHEASTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO...WALLACE COUNTY IN WEST
CENTRAL KANSAS...SOUTHWESTERN THOMAS COUNTY IN NORTHWESTERN KANSAS...
NORTHWESTERN LOGAN...NORTHWESTERN GREELEY COUNTIES IN WEST CENTRAL
KANSAS AND SOUTHERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 145
AM MDT/245 AM CDT/...
At 1249 AM MDT/149 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 12 miles southwest of
Brewster to 13 miles northwest of Weskan to 12 miles north of
Brandon. Movement was southeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Goodland, Cheyenne Wells, Sharon Springs, Brewster, Levant, Weskan
and Winona.
This includes the following highways...
Interstate 70 in Kansas between mile markers 10 and 49.
Highway 385 between mile markers 136 and 175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 AM MDT/1000
AM CDT/ for northwestern and west central Kansas.
LAT...LON 3862 10205 3861 10256 3862 10257 3890 10244
3912 10229 3931 10198 3938 10157 3939 10117
3913 10087 3874 10169 3853 10204
TIME...MOT...LOC 0649Z 299DEG 16KT 3921 10149 3896 10216 3863 10249
LockhartSpecial weather statement, Jun 29, 2:55 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
155 AM MDT THU JUN 29 2017
KSZ003-004-014>016-027>029-041-042-290900-
Norton KS-Wichita KS-Gove KS-Sheridan KS-Wallace KS-Decatur KS-
Greeley KS-Thomas KS-Graham KS-Logan KS-
155 AM MDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR WICHITA...SOUTHEASTERN WALLACE...
SOUTHEASTERN THOMAS...SOUTHERN NORTON...LOGAN...NORTHERN GREELEY...
SHERIDAN...SOUTHEASTERN DECATUR...GOVE AND GRAHAM COUNTIES UNTIL 300
AM MDT/400 AM CDT/...
At 155 AM MDT/255 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 5 miles north of Logan to 4
miles northwest of Monument to 3 miles north of Horace. Movement was
east at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Oakley, Leoti, Hill City, Hoxie, Quinter, Tribune and Grainfield.
This includes Interstate 70 in Kansas between mile markers 64 and
113.
A severe thunderstorm watch remains in effect until 900 AM MDT/1000
AM CDT/ for northwestern and west central Kansas.
LAT...LON 3860 10203 3916 10115 3994 9963 3924 9961
3913 9976 3913 10015 3887 10015 3870 10041
3870 10113 3826 10113 3826 10138
TIME...MOT...LOC 0755Z 279DEG 21KT 3974 9953 3915 10106 3853 10178
LockhartThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 1:50 AM CDT | Special Weather Statement | GLD | Sherman, Wallace | 55 min |
| Jun 29, 2:10 AM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 50 min |
| Jun 29, 2:46 AM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 44 min |
| Jun 29, 2:55 AM CDT | Special Weather Statement | GLD | Gove, Graham, Logan, Norton, Sheridan, Wichita | 65 min |
| Jun 29, 3:20 AM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 40 min |
| Jun 29, 3:26 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 34 min |
| Jun 29, 3:32 AM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 43 min |
| Jun 29, 4:01 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Graham, Norton, Sheridan, Thomas | 30 min |
| Jun 29, 4:05 AM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 26 min |
| Jun 29, 4:37 AM CDT | Special Weather Statement | GLD | Graham | 53 min |
| Jun 29, 6:10 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 65 min |
| Jun 29, 6:47 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.